Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 200, NWS Lincoln, IL

August 18, 2004Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2004, 8:58 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2004, 8:58 PM CDT (01:58 UTC)
Expired
Aug 18, 2004, 10:00 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:04 PM CDTTSTM WND GST 601 E Trivoli, IL
Aug 18, 9:04 PM CDTTSTM WND GST 601 E Trivoli, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2496 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
3.2
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 190158 CCA
SVRILX
ILC143-179-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED LOCATIONS
NATIONAL WEATHER SERVICE LINCOLN IL
854 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF TRIVOLI...OR ABOUT 6 MILES
  NORTH OF CANTON...MOVING EAST AT 50 MPH. AT 851 PM...60 MPH
  WINDS WERE REPORTED WITH THIS STORM AT FARMINGTON BY ESDA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIVOLI
  GLASFORD
  HANNA CITY
  BARTONVILLE
  BELLEVUE
  WEST PEORIA
  PEORIA
  MARQUETTE HEIGHTS
  PEKIN

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
STURDY BUILDING.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4074 8940 4069 8941 4063 8941 4051 8943
      4056 8987 4061 8989 4064 8987 4065 8989
      4065 8999 4075 8999

$$

BAK

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:55 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 18, 8:55 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT WED AUG 18 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS PLACES SFC TROF ACROSS ILLINOIS WITH COLD
FRONT ACROSS UPPER MIDWEST SOUTHWEST INTO EASTERN IOWA AND INTO
CENTRAL PLAINS STATES. LATEST 0115Z IR SATELLITE PLACES PLENTY OF
CLOUDS WITH CONVECTION ACROSS NORTHERN AND CENTRAL ILLINOIS. LATEST
0146Z RADAR PLACES PLENTY OF STORMS NORTH OF A CUBA NORTHEAST TO
PONTIAC. WILL UPDATE ZONES SHORTLY FOR EVENING WORDING AND
PRECIPITATION.

&&

.PREV DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW
PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT
EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID
AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES
AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY
CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE
THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK
INTO CENTRAL ILLINOIS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS...
THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY
SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A
SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST
AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL
RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER
SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A
BLEND ON TEMPERATURES.

SHORT TERM...TONIGHT THROUGH SATURDAY...

TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER
GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY
MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE
AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC
FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE
UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN
THEY WERE YESTERDAY.

THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST
AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA)
WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST
OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE
THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT
STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT
WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING
UPPER LOW OVER THE ROCKY MOUNTAINS.

THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES
WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A
WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE
THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD
HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE
GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS
OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE
FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST
ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS
INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY
SEEMS PRUDENT.

SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY
MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION.

LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER
AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER...
CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE
UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE
(EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST
THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR
RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

13/BAK
Hazardous weather outlook, Aug 18, 11:07 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED AUG 18 2004

ILZ027>031-036>038-040>057-061-191100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING
DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND
PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS
WILL DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE
THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE
BRIEF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

MILLER

In the hours before

Local storm report, Aug 18, 8:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 SW FARMINGTON         40.68N 90.03W
08/18/2004  0.88 INCH        FULTON             IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Aug 18, 8:09 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     4 SW TRIVOLI            40.65N 89.94W
08/18/2004  70 MPH           PEORIA             IL   EMERGENCY MNGR

0807 PM     HAIL             4 SW TRIVOLI            40.65N 89.94W
08/18/2004  1.50 INCH        PEORIA             IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Aug 18, 8:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     LONDON MILLS            40.71N 90.27W
08/18/2004  60 MPH           FULTON             IL   EMERGENCY MNGR

            WIND ESTIMATED AT 50 TO 60 MPH.

&&

KELLY
Local storm report, Aug 18, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
850 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     3 W MIDDLE GROVE        40.72N 90.16W
08/18/2004  60 MPH           KNOX               IL   EMERGENCY MNGR

            ESTIMATED WINDS.

&&

KELLY
Local storm report, Aug 18, 8:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
852 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     4 N FAIRVIEW            40.71N 90.19W
08/18/2004  60 MPH           FULTON             IL   EMERGENCY MNGR

            ESTIMATED WINDS.

&&
...CORRECTED...REPORT IS IN FULTON COUNTY...NOT KNOX COUNTY...

KELLY
Local storm report, Aug 18, 8:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     FARMINGTON              40.70N 90.01W
08/18/2004  60 MPH           FULTON             IL   EMERGENCY MNGR

            MEASURED WIND GUST.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:12 PM CDTTornado WarningILXFulton63 min
Aug 18, 7:28 PM CDTSevere Thunderstorm WarningILXKnox62 min
Aug 18, 8:03 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell57 min
Aug 18, 8:16 PM CDTSevere Thunderstorm WarningILXFulton59 min
Aug 18, 8:55 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.